New Mexico, 2018High Wind in New Mexico, December 1, 2018
December 1, 2018 · NWS MAF · 1 event in 1 county or zone
Strong westerly winds mixed down in the Guadalupe Mountains, and portions of the southeast New Mexico plains, as the base of a potent upper trough swept over the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds mixed down in the Guadalupe Mountains, and portions of the southeast New Mexico plains, as the base of a potent upper trough swept over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 1, 3:45 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 1, 3:45 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
445 AM CST Sat Dec 1 2018
.AVIATION...
12Z TAF issuance
Westerly winds will increase once again later this morning,
sustained around 25 kts with gusts over 30 kts. Blowing dust is
possible, but not expected to be as widespread as yesterday. Otherwise,
high winds will persist across the Guadalupe Mountains through
the afternoon. Low-flying aircraft may experience localized but
extreme turbulence, or strong downward airflows, if flying in the
vicinity of the Guadalupe Mountains. Pilots should be alert for
standing wave clouds or other evidence of mountain wave activity.
Winds decrease with sunset this evening.
&&
.PREV DISCUSSION... /issued 355 AM CST Sat Dec 1 2018/
DISCUSSION...
An upper trough has lifted northeast and that will allow winds to
decrease some today across most of the area, though strong winds
will remain in the Davis and Guadalupe Mountains. The jet stream
is on a southerly track running along the southwestern U.S. and
into the Texas Panhandle so while winds will be diminished, we can
still expect breezy conditions and seasonally warm conditions
this weekend. In fact expect more strong winds in the Guadalupe
Mountains Sunday where a jet streak and daytime heating will help
mix elevated strong winds into the higher elevations.
Changes are in store Monday as a strong cold front brings colder
temperatures to the CWA. Surface high pressure will be slow to
move east so the colder temps will last through the early part of
next week before increasing some ahead of the next cold front late
Thursday or early Friday. This front will be the main system of
interest this week as models are showing a strong upper low and an
early front allowing for our first decent chance for precipitation
in over a month. Falling temperatures behind the front introduce
the possibility of some of the precip being freezing or frozen;
therefore, the main concern is frontal timing. Usually fronts
associated with southerly troughs are slower moving and wait for
the upper support to pass east before making a strong push south.
Faster fronts are usually seen from strong upper lows diving south
out of Canada, but this front does have a second trough, farther
north, that may provide the needed push and cold air to advance
the front faster than is typical, as indicated by the models. For
now will keep all precip liquid and continue to evaluate this
system over the next several days.
Hennig
FIRE WEATHER...
Winds will again become gusty this afternoon across much of the
area, but not as high as what we saw Friday. Temperatures will cool
slightly from the very warm temperatures yesterday, but still remain
above normal. Drier air will still result in rh's near 20 percent in
most areas. ERC values generally below the 50th percentile across
our area suggest that fuel loading is near or below normal. However,
with the last several days being dry and windy will issue another
Fire Danger Statement for much of the area. One more windy and warm
day is expected Sunday before a strong cold front arrives early next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 39 67 36 / 0 0 0 0
Carlsbad 67 37 62 32 / 0 0 0 0
Dryden 76 47 75 44 / 0 0 0 0
Fort Stockton 69 44 70 39 / 0 0 0 0
Guadalupe Pass 57 39 54 32 / 0 0 0 0
Hobbs 64 35 61 29 / 0 0 0 0
Marfa 62 31 66 30 / 0 0 0 0
Midland Intl Airport 68 41 68 35 / 0 0 0 0
Odessa 68 41 68 35 / 0 0 0 0
Wink 69 38 68 34 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains of Eddy County.
TX...High Wind Warning until 3 PM CST /2 PM MST/ this afternoon for
Davis/Apache Mountains Area-Guadalupe Mountains.
High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains.
&&
29Hazardous weather outlook, Dec 1, 2:16 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
316 AM CST Sat Dec 1 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
316 AM CST Sat Dec 1 2018 /216 AM MST Sat Dec 1 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A High Wind Warning remains in effect through this afternoon for the
Guadalupe and Davis Mountains.
Elevated fire weather conditions will develop this afternoon across
much of the area... a Fire Danger Statement is in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A High Wind Watch is in effect Sunday afternoon for the Guadalupe
Mountains for the development of strong westerly winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- December 1, 8:00 AM MST to 12:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788105.